Medline ® Abstract for Reference 266
of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'
Hepatic toxicity of adjuvant chemotherapy for carcinoma of the breast.
Vaughan WP, Wilcox PM, Alderson PO, Ettinger DS, Abeloff MD
Med Pediatr Oncol. 1979;7(4):351.
Four patients developed abnormal liver function tests and focal defects on liver scan while receiving cyclophosphamide, methotrexate and 5-fluorouracil as adjuvant chemotherapy following mastectomy for breast cancer. Liver biopsies showed severe focal inflammation. The biopsy findings and the subsequent clinical course of the patients strongly suggest that these abnormalities were due to hepatic toxicity of the chemotherapy and not metastic breast cancer. A review of serial liver function tests performed on 24 patients in that chemotherapy program revealed that four out of eight patients with elevated alkaline phosphatase prior to therapy developed early metastatic cancer. Elevated alkaline phosphatase occurring during chemotherapy on the other hand was quite common but more likely due to hepatic toxicity of the drugs. The development of abnormal liver function tests even in association with focal defects on liver scan is not sufficient to diagnose metastatic breast cancer in patients receiving adjuvant chemotherapy.